New research suggests that bisphosphonate drugs often prescribed to treat thinning bones—osteoporosis—may cause tiny cracks in the bones, actually making them weaker. However, this research is preliminary and more studies are needed.
In a small study involving 16 people diagnosed with osteoporosis who had suffered a previous hip fracture, X-rays showed microscopic cracks in the bones of those taking a bisphosphonate. According to researchers, these study participants also demonstrated less bone strength than those not taking the drugs.
Osteoporosis is a common condition—affecting about 200 million people, most over the age of 65, worldwide. Bone thinning is a common can cause for hip, wrist, and spine fractures in older adults. The findings of this recent study are being investigated further. People who have been prescribed a bisphosphonate drug should not stop taking the medication unless advised to do so by their doctor.
Image Credit: Thinkstock